Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 42, NWS Memphis, TN

March 7, 2017Dunklin County, Pemiscot County, Missouri; Lake County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Mar 7, 2017, 3:42 AM CST for Dunklin County, Pemiscot County, Missouri; Lake County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2017, 3:42 AM CST (09:42 UTC)
Expired
Mar 7, 2017, 4:30 AM CST
In force
48 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Dunklin County, MO, Pemiscot County, MO, Lake County, TN

The radar

The Memphis radar (KNQA), 109 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 9:21 PM CSTTornado WatchSPC8 hr
Mar 7, 3:37 AM CSTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 9.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

795 
WUUS54 KMEG 070942
SVRMEG
MOC069-155-TNC095-071030-
/O.NEW.KMEG.SV.W.0042.170307T0942Z-170307T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
342 AM CST TUE MAR 7 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Pemiscot County in southeastern Missouri...
  Southeastern Dunklin County in southeastern Missouri...
  Lake County in western Tennessee...

* Until 430 AM CST

* At 342 AM CST, a severe thunderstorm was located over Kennett,
  moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kennett, Caruthersville, Portageville, Hayti, Reelfoot Lake State
  Park, Tiptonville, Ridgely, Hayti Heights, Wardell, Bolton,
  Deering, Cottonwood Grove, Bragg City, Pascola, West Kennett,
  Noland, Madie, Cates, Owl Hoot and New Markham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
storm shelter or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 500 AM CST for eastern
Arkansas...and southeastern Missouri.

LAT...LON 3626 8943 3623 8945 3622 8949 3619 8949
      3618 8962 3617 8961 3610 9009 3627 9011
      3630 9007 3635 9007 3639 8985 3639 8975
      3641 8974 3642 8970 3640 8967 3640 8959
      3634 8954 3638 8951 3644 8954 3648 8934
TIME...MOT...LOC 0942Z 258DEG 51KT 3625 9000 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
104 
WWUS54 KMEG 071007
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
407 AM CST TUE MAR 7 2017

MOC069-071016-
/O.CAN.KMEG.SV.W.0042.000000T0000Z-170307T1030Z/
Dunklin MO-
407 AM CST TUE MAR 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUNKLIN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until noon CST for
southeastern Missouri...and western Tennessee.

LAT...LON 3615 8973 3636 8975 3640 8959 3634 8954
      3638 8951 3641 8953 3645 8935 3626 8943
      3623 8945 3622 8949 3619 8949 3618 8962
      3617 8961
TIME...MOT...LOC 1006Z 258DEG 48KT 3630 8964 

$$

MOC155-TNC095-071030-
/O.CON.KMEG.SV.W.0042.000000T0000Z-170307T1030Z/
Pemiscot MO-Lake TN-
407 AM CST TUE MAR 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CST
FOR NORTHEASTERN PEMISCOT AND LAKE COUNTIES...

At 406 AM CST, a severe thunderstorm was located 7 miles northwest of
Cottonwood Grove, or 7 miles northeast of Hayti, moving east at 55
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Caruthersville, Hayti, Reelfoot Lake State Park, Tiptonville,
Ridgely, Cottonwood Grove, Wynnburg, Madie, Mooring, Haynes,
Hathaway, Sunkist Beach, Blue Bank, Keefe, Owl Hoot, Proctor City,
Stewart, Stanley and Stubtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a storm shelter or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3615 8973 3636 8975 3640 8959 3634 8954
      3638 8951 3641 8953 3645 8935 3626 8943
      3623 8945 3622 8949 3619 8949 3618 8962
      3617 8961
TIME...MOT...LOC 1006Z 258DEG 48KT 3630 8964 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:10 AM CST, 32 minutes earlier.

Area forecast discussion, Mar 7, 3:10 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
310 AM CST Tue Mar 7 2017

.DISCUSSION...

Next 24 hours...observations and radar are currently positioning
the coldfront/line of storms from southeast Missouri back into
Central Arkansas. The line produced damaging winds in the LZK CWA
but for now has only attributed to 50mph winds and penny size hail
in Randolph/Lawrence counties. Short term models gradually reduce
CAPE values from now through sunrise limiting the severe threat
further...likely reason why SPC is holding off on any downstream
watches. The current tornado watch in the northwest counties runs
through 5 am. So a few isolated bowing segments with the line is
still plausible as it crosses the Mississippi River. After which
models show some strengthening on the south end by 10 am...from
roughly Selmer Tennessee to Charleston Mississippi...likely the
reason for the Day2 convective outlook upgrade to a slight risk.
Convection should exit the Monroe county by mid afternoon...with
no PoPs anticipated past 08/00z. Strong south winds prompting the
current wind advisory in the Delta will slowly diminish behind the
front as they veer west through northwest.

Surface high pressure will build into the region tonight with
winds quickly dropping off and clear skies allowing for both fog
and frost potential. Temperatures today will generally be in the
60s...with lows tonight dropping into mid 30s to low 40s.

Wednesday through Friday...mostly dry and seasonably warm this
period...with initial light winds becoming south Wednesday night.
Clouds will be on a slow increase Thursday with rain chances
moving into the western counties Thursday night. An upper level
disturbance/cold front will passs through the Ohio/Tennessee
Valleys early Friday....with rain chances overspreading the
remaining Midsouth. It will be fast moving so drier air will work
in during the afternoon on breezy northeast winds. Highs on
Friday will cool back to near normal.

Saturday through Tuesday...this period will start off stormy as
the next upper level disturbance slides southeast out of the
Central Plains. The GFS and ECMWF depict this feature to be
stronger than the Friday system...with more QPF overspreading the
Mid/Lower Mississippi Valley. A few strong to severe storms may
still pan out over the southern half of the counties...but model
guidance is trending with a more southern trajectory of the
associated surface low/front...reducing instability across the
north. Will update the morning HWO accordingly. Precipitation
chances will continue Saturday night with cP air finally making a
better presence in the region on Sunday. Temperatures will finally
drop below seasonal normals. Eastern areas could reach freezing
Monday morning. A dry front will clip the area Monday...but upper
heights begin building in warmer air for the middle of next week.

JAB

&&

.AVIATION...

06z TAFS

VFR conds to start with developing MVFR and IFR with the arrival
of a squall line. Gusty southerly winds 15 to 25 kts with gusts
to 30 kts in the short term as the pressure gradient remains
tight. Low level wind shear will pick up by 07/03Z across all
sites as the low level jet increases to near 60 knots at 2000
feet. This wind shear could be problematic during FedEx outbounds
around 09Z as it shifts more southwesterly before the cold frontal
passage.

A mix of MVFR and IFR ceilings and VSBYs are likely with the
squall line passage as denoted in the tempo groups. The line of
thunderstorms will exit all sites after 07/18Z with light post
frontal showers continuing through late in the period. VFR conds
will return to all site by 08/00Z.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 AM CST this morning for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Wind Advisory until 7 AM CST this morning for Dunklin-Pemiscot.

MS...Wind Advisory until 7 AM CST this morning for Coahoma-DeSoto-
     Panola-Quitman-Tallahatchie-Tate-Tunica.

TN...Wind Advisory until 7 AM CST this morning for Dyer-Lake-
     Lauderdale-Obion-Shelby-Tipton.

&&
Hazardous weather outlook, Mar 7, 3:16 AM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
316 AM CST Tue Mar 7 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-081130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
316 AM CST Tue Mar 7 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk for severe weather this morning through
early afternoon to the south of a Memphis to Savannah Tennessee
line. The primary threat will be damaging winds. Large hail will
be a secondary threat...along with the possibility of a weak
tornado.

There is a marginal risk for severe weather north of a Memphis to
Savannah Tennessee line. The primary threat is damaging winds.

A Wind Advisory is in effect across the Mississippi Delta region
through 7am Tuesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is the potential for areas of frost across the eastern
counties early Wednesday morning.

Severe storms are possible across the southern Mid-South counties on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

JAB

In the hours before

Local storm report, Mar 7, 3:06 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
306 AM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND GST     WALNUT RIDGE            36.07N 90.96W
03/07/2017  M66.00 MPH       LAWRENCE           AR   AWOS

&&

JAB
Local storm report, Mar 7, 3:10 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
310 AM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND DMG     BLACK ROCK              36.11N 91.11W
03/07/2017                   LAWRENCE           AR   911 CALL CENTER

            TREES AND POWER LINES DOWN ALONG COUNTY ROAD 210 AND
            CEMENTARY ROAD NEAR BLACK ROCK.

&&

JAB
Local storm report, Mar 7, 3:13 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
313 AM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND DMG     BLACK ROCK              36.11N 91.11W
03/07/2017                   LAWRENCE           AR   911 CALL CENTER

            LARGE TREE DOWN HWY 361 AND COUNTY ROAD 216 SOUTH OF
            BLACK ROCK

&&

JDS
Local storm report, Mar 7, 3:24 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
324 AM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     FLASH FLOOD      BLACK ROCK              36.11N 91.11W
03/07/2017                   LAWRENCE           AR   911 CALL CENTER

            WATER OVER ROAD AT HWY 361 AND COUNTY ROAD 216.

&&

JDS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 12:15 AM CSTWind AdvisoryMEGDunklin, Pemiscot6 hr
Mar 7, 3:07 AM CSTSevere Thunderstorm WarningMEGDunklin38 min
Mar 7, 4:12 AM CSTSevere Thunderstorm WarningMEGPemiscot48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.